Alert archive / Nevada / Red Flag Warnings in 2025
Red Flag Warning 7, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 20, 2025, 10:36 AM PDT for 7 counties in Nevada. It took effect at Jul 21, 2025, 1:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2025, 10:36 AM PDT (17:36 UTC)
- In effect from
- Jul 21, 2025, 1:00 PM PDT
- Expired
- Jul 21, 2025, 10:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3273 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS85 KREV 201736 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1036 AM PDT Sun Jul 20 2025 NVZ420-220500- /O.UPG.KREV.FW.A.0005.250721T2000Z-250722T0500Z/ /O.NEW.KREV.FW.W.0007.250721T2000Z-250722T0500Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- 1036 AM PDT Sun Jul 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 10 PM PDT Monday. * CHANGES...The Fire Weather Watch has been upgraded to a Red Flag Warning. * Affected Area...Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon and and Far Southern Lassen Counties. * Winds...West-Southwest 15-20 with gusts up to 35 mph. * Humidity...12 to 16%. * Duration...3 to 5 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ423-429-220500- /O.UPG.KREV.FW.A.0005.250721T2000Z-250722T0500Z/ /O.NEW.KREV.FW.W.0007.250721T2000Z-250722T0500Z/ West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 1036 AM PDT Sun Jul 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA BASIN AND RANGE... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 10 PM PDT Monday. * CHANGES...The Fire Weather Watch has been upgraded to a Red Flag Warning. * Affected Area...Fire Weather Zone 423 West Humboldt Basin in Pershing County and Fire Weather Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...West 20-25 mph with gusts up to 35 mph. * Humidity...7 to 13% * Duration...3 to 7 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
917 WWUS85 KREV 220449 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 949 PM PDT Mon Jul 21 2025 NVZ420-220600- /O.EXP.KREV.FW.W.0007.000000T0000Z-250722T0500Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon and Far Southern Lassen Counties- 949 PM PDT Mon Jul 21 2025 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT... As widespread critical fire weather conditions are no longer anticipated tonight, this Red Flag Warning will be allowed to expire at 10 PM PDT.. $$ NVZ423-429-220600- /O.EXP.KREV.FW.W.0007.000000T0000Z-250722T0500Z/ West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 949 PM PDT Mon Jul 21 2025 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA BASIN AND RANGE... As widespread critical fire weather conditions are no longer anticipated tonight, this Red Flag Warning will be allowed to expire at 10 PM PDT... $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 20, 1:58 AM PDT, 8 hours 38 minutes earlier. Its key messages:
- * Isolated showers and thunderstorms are possible this afternoon in eastern Mono and Mineral counties. * Stronger winds for Monday will bring elevated to critical fire weather concerns, and may impact travel and recreation. * Hazy skies continue in far northeast California and northwest Nevada from wildfire smoke. Typical July heat continues today, then some cooling arrives from Monday onward.
Area forecast discussion, Jul 20, 1:58 AM PDT, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
158 AM PDT Sun Jul 20 2025
.KEY MESSAGES...
* Isolated showers and thunderstorms are possible this afternoon
in eastern Mono and Mineral counties.
* Stronger winds for Monday will bring elevated to critical fire
weather concerns, and may impact travel and recreation.
* Hazy skies continue in far northeast California and northwest
Nevada from wildfire smoke. Typical July heat continues today,
then some cooling arrives from Monday onward.
&&
.DISCUSSION...
The nearly consistent weather pattern for the past few days will
hang on for today, although hints of a change will come later in
the day as a trough of low pressure in southwest Canada starts to
drop southward to the Pacific Northwest. SW-W winds will edge
upward a bit this afternoon in response to increased SW flow
across the Sierra, leading to drier air pushing farther east
across areas which received thunderstorms yesterday. Today, the
potential for PM showers and isolated thunder is largely limited
to the eastern portions of Mono and Mineral County, with less
coverage and lightning activity compared to yesterday.
Smoke and haze from fires in northern CA will continue to affect
parts of northeast CA-northwest NV through this morning. Then as
winds kick up this afternoon, the next round of smoke and haze
from today's fire activity looks to shift farther north to the
Surprise Valley and far northwest NV, bringing slight reductions
in air quality. Patchy blowing dust could be carried from the
sinks and deserts of northwest NV as winds increase later today,
along with choppy lake conditions on a day with higher recreation
activity, so we'll be issuing a Lake Wind Advisory.
For Monday, the trough makes its closest approach to CA-NV with
wind speeds peaking as it swings through the region during the
day. 700 mb flow increases to 25-30 kt with surface wind gusts
around 35 mph across much of western NV and Sierra ridge gusts
around 50 mph. These conditions will bring increased fire weather
concerns (see the Fire Weather section below for more details),
along with impacts to lake recreation, with Lake Wind Advisories
also in place for most of Monday. Areas of blowing dust from the
deserts and sinks of northwest-west central NV also become more
likely Monday afternoon.
Along with the winds, we'll see about 5-10 degrees of cooling
across most of the region Monday. Similar temperatures (about 4-8
degrees below late July averages) are expected to prevail for the
bulk of the upcoming week with highs mainly in the upper 80s-lower
90s for lower elevations and 70s for Sierra communities. Nights
will be even a touch chilly for late July, with lows mainly in the
50s for most lower elevations and upper 30s-40s near the Sierra.
Precipitation chances look to be low across the region with the
exception of some slight chances (~15%) for light showers/thunder
Monday near the OR border. Then for Wednesday and Thursday,
isolated PM shower and thunderstorm chances may return from the
eastern Sierra northward across far western and northwest
NV/northeast CA, resulting from a weak closed low lingering near
or off the northern CA coast producing areas of instability.
Confidence is lower on this storm potential, due to some spread in
the medium range ensemble guidance on the location and extent of
this low. A few scenarios keep this low around even longer which
would lead to a daily risk of isolated PM showers/thunder into
next weekend. MJD
&&
.AVIATION...
VFR conditions prevail for the next few days with the risk for
isolated thunder around KMMH decreasing to around 10% this
afternoon, and no storms expected for the other main terminals.
Winds will edge upward this afternoon mainly from 21-04Z with
gusts 25-30 kt at the main terminals, except 20-25 kt for
KTVL/KTRK. Winds increase further Monday with Sierra ridge gusts
up to 45 kt for much of the day and afternoon gusts 30-35 kt at
the main terminals. This will produce periods of mountain wave
turbulence and occasional LLWS from Monday morning through
evening. MJD
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the region today and especially Monday as increasing westerly
winds and low humidity prevail. Portions of the Sierra Front and
Northern Washoe County have a 40% probability of reaching critical
fire weather thresholds for 1-3 hours this afternoon-early
evening.
The risk becomes more widespread on Monday, as an approaching
upper level trough strengthens winds aloft tonight through
Monday evening. Fire weather watches remain in effect for surface
wind gusts near 35 mph, coupled with minimum afternoon humidity
levels of 10–15% in the Northern Sierra Front (Zone 420) as well
as the Basin and Range areas (Zones 423 and 429) for a span of 3-6
hours. These regions will also have poor humidity recovery tonight
with maximums only from 25-35%, adding to the already dry
conditions after last weekend's heat and only sparse rainfall so
far this month.
In Northern Washoe County, fire weather concerns remain elevated
on Monday but are expected to stay below critical levels due to
increases in humidity as a surface front moves through overnight
into early Monday. At this time, the eastern Sierra and northeast
CA have not reported critical fuel conditions. Be sure to avoid
activities that could spark a fire, and stay updated with the
latest fire weather warnings and forecasts. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 11 AM to 11 PM PDT Monday NVZ001>004.
Fire Weather Watch from Monday afternoon through Monday evening
NVZ420.
Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT this
evening NVZ002-004.
Fire Weather Watch from Monday afternoon through Monday evening
NVZ423-429.
CA...Lake Wind Advisory from 11 AM to 11 PM PDT Monday CAZ071-072.
Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT this
evening CAZ072.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:19 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 22 hr |
| Jul 20, 1:46 AM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 45 hr |
Nearby
Red Flag Warnings in Nevada, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.